Alert archive / Georgia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 53, NWS Tallahassee, FL

March 3, 20196 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 3, 2019, 7:03 PM EST for 6 counties in Georgia. It was in force for 42 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 3, 2019, 7:03 PM EST (00:03 UTC)
Expired
Mar 3, 2019, 7:45 PM EST
In force
42 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Baker County, GA, Decatur County, GA, Grady County, GA, Miller County, GA, Mitchell County, GA, Seminole County, GA

The radar

The Tallahassee radar (KTLH), 76 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 3, 7:08 PM ESTTSTM WND DMG2 N Eldorendo, GAPOWER LINES DOWN ALONG WHITES BRIDGE ROAD. POSSIBLE TORNADO.
Mar 3, 7:12 PM ESTTSTM WND DMG1 Ne Bethany, GATREES AND POWER LINES DOWN ALONG SOUTH SPRING CREEK ROAD. POSSIBLE TORNADO.
Mar 3, 7:20 PM ESTTSTM WND DMG4 Sw Bainbridge, GATREE DOWN RESULTING IN A POWER OUTAGE ALONG RIVER OAKS DRIVE.
Mar 3, 7:21 PM ESTTORNADO3 S Hanover, GA*** 1 INJ *** NWS STORM SURVEY CONFIRMS TORNADO IN DECATUR COUNTY SW OF BAINBRIDGE. NUMEROUS TREES SNAPPED WITH DAMAGE TO SHEDS. 1 INJURY WHEN ONE PERSON IN A SHED WAS TOSSED 60 FEET AWAY FROM THE SHED. STORM SURVEY REPORT SOON TO FOLLOW.
Mar 3, 7:21 PM ESTTORNADO3 S Hanover, GACORRECTS PREVIOUS TORNADO REPORT FROM 3 S HANOVER. NWS STORM SURVEY CONFIRMS TORNADO IN DECATUR COUNTY SW OF BAINBRIDGE. NUMEROUS TREES SNAPPED WITH DAMAGE TO SHEDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 3, 12:24 PM ESTTornado WatchSPC10 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2019-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2019-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
403 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted.

026 
WUUS52 KTAE 040003
SVRTAE
GAC007-087-131-201-205-253-040045-
/O.NEW.KTAE.SV.W.0053.190304T0003Z-190304T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
703 PM EST SUN MAR 3 2019

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Decatur County in southwestern Georgia...
  Western Grady County in southwestern Georgia...
  Miller County in southwestern Georgia...
  Mitchell County in southwestern Georgia...
  Baker County in southwestern Georgia...
  Seminole County in southwestern Georgia...

* Until 745 PM EST.

* At 703 PM EST, severe thunderstorms were located along a line
  extending from near Colquitt to 7 miles northwest of Chattahoochee,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Colquitt, Newton, Bainbridge, Donalsonville, Pelham, Camilla,
  Cairo, Baconton, Whigham, West Bainbridge, Chattahoochee,
  Attapulgus, Iron City, Climax, Brinson, Iveys Mill, Capel,
  Recovery, Harrells Still and Laingkat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1000 PM EST for Big Bend of
and the Panhandle of Florida...and southwestern Georgia.

LAT...LON 3069 8429 3071 8486 3075 8491 3082 8494
      3088 8493 3091 8496 3107 8494 3107 8492
      3126 8492 3126 8464 3143 8464 3144 8400
TIME...MOT...LOC 0003Z 269DEG 31KT 3115 8468 3079 8492 

HAIL...<.75IN
WIND...60MPH
 
$$

38-GODSEY
1 follow-up statement
237 
WWUS52 KTAE 040028 RRA
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
728 PM EST SUN MAR 3 2019

GAC201-040037-
/O.CAN.KTAE.SV.W.0053.000000T0000Z-190304T0045Z/
Miller GA-
728 PM EST SUN MAR 3 2019

...THE SEVERE THUNDERSTORM WARNING FOR MILLER COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM EST for Big Bend of
and the Panhandle of Florida...and southwestern Georgia.

&&

LAT...LON 3144 8400 3069 8429 3071 8486 3072 8487
      3076 8486 3080 8479 3088 8477 3108 8454
      3143 8440
TIME...MOT...LOC 0027Z 261DEG 41KT 3115 8436 3079 8461 

$$

GAC007-087-131-205-253-040045-
/O.CON.KTAE.SV.W.0053.000000T0000Z-190304T0045Z/
Decatur GA-Grady GA-Mitchell GA-Baker GA-Seminole GA-
728 PM EST SUN MAR 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EST
FOR DECATUR...WESTERN GRADY...MITCHELL...CENTRAL BAKER AND
SOUTHEASTERN SEMINOLE COUNTIES...

At 727 PM EST, severe thunderstorms were located along a line
extending from 11 miles southwest of Camilla to 8 miles south of
Bainbridge, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Newton, Bainbridge, Pelham, Camilla, Cairo, Baconton, Whigham, West
Bainbridge, Chattahoochee, Attapulgus, Climax, Hanover, Ausmac,
Flint, Capel, Recovery, Decatur Co A/P, Harrells Still, Laingkat and
Calvary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1000 PM EST for Big Bend of
and the Panhandle of Florida...and southwestern Georgia.

LAT...LON 3144 8400 3069 8429 3071 8486 3072 8487
      3076 8486 3080 8479 3088 8477 3108 8454
      3143 8440
TIME...MOT...LOC 0027Z 261DEG 41KT 3115 8436 3079 8461 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 6:58 PM EST, 5 minutes earlier.

Area forecast discussion, Mar 3, 6:58 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
658 PM EST Sun Mar 3 2019

.AVIATION...
[Through 00Z Tuesday]

A squall line bringing multiple confirmed tornadoes and wind gusts
over 50 knots continues to march across the region this evening.
In the wake of the squall line, MVFR ceilings will overspread the
region, lowering to IFR through the night. It won't be until early
tomorrow afternoon that restrictions clear and all sites return to
VFR.

&&

.PREV DISCUSSION [333 PM EST]...

.NEAR TERM [Through Tonight]...

At 19Z, regional radar imagery shows a quasi- linear convective
system (QLCS) stretching southwestward from east- central AL down
to southwest AL and along the MS and southeast LA coastline. Ahead
of this line, several discrete supercells have formed in
southeast AL and southwest GA. Our 18Z TAE sounding showed SBCAPE
of 1600 J/kg, with over 25 kts of 0-1 km shear and over 35 kts 0-6
km shear. In this environment, the main threat for the afternoon
and evening will be tornadoes in the supercells ahead of the QLCS
as well as the potential for tornadoes embedded in the QLCS when
it pushes eastward into the area tonight. The supercells ahead of
the line will also be capable of producing hail and thunderstorms
along the line will be capable of producing damaging wind gusts in
excess of 58 mph. The SPC has highlighted the vast majority of
the tri-state area in enhanced and slight risks for severe
thunderstorms. There is a tornado watch in effect for southeast AL
along with southwest and south-central GA and most of the FL
Panhandle through 8 PM this evening.

.SHORT TERM [Monday Through Tuesday Night]...

The cold front will exit the forecast area Monday morning with
drier and much cooler air moving in behind it. The main focus for
this period continues to be the potential freeze Tuesday night. A
light freeze is forecast across most inland counties with
durations of perhaps 2-3 hours north of U.S. Route 84. There
hasn't been a freeze since January 31. Any plants or crops that
got an early start due to the very warm February will be
susceptible to damage from this freeze.

.LONG TERM [Wednesday Through Sunday]...

The chilly air mass will remain in place through Thursday with
another light freeze possible that morning. The next frontal
system will bring increasing rain chances to the forecast from
Friday night through the weekend.

.MARINE...

Onshore winds will increase to cautionary levels ahead of a cold
front and then shift to offshore with frontal passage later
tonight into Monday morning. Winds will diminish somewhat Monday
night before increasing to advisory levels behind another cold
front Tuesday night. These offshore winds will then drop below
headline criteria by Wednesday afternoon before shifting to the
east for Thursday. Onshore winds return Friday.

.FIRE WEATHER...

Red flag conditions are not expected for the next several days.

.HYDROLOGY...

Areas north of U.S. 84 remain in a slight risk for excessive
rainfall. However, this would be isolated in areas that get good
rain rates in any training thunderstorms. Antecedent dry conditions
should keep the rivers in check for the most part. The Kinchafoonee
Creek and Apalachicola River are the only ones forecast to reach
flood stage at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   50  64  43  60  33 /  80  20  20  20   0
Panama City   48  61  43  56  36 /  80  20  20  10   0
Dothan        41  56  37  53  29 /  90  10  10   0   0
Albany        44  59  39  55  30 / 100  10  10   0   0
Valdosta      52  63  43  58  32 /  90  20  10  20   0
Cross City    62  70  46  62  34 /  60  30  10  20   0
Apalachicola  53  64  46  59  37 /  80  20  20  20   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 1 AM EST /midnight CST/ Monday for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Nguyen
SHORT TERM...Wool
LONG TERM...Wool
AVIATION...Harrigan
MARINE...Wool
FIRE WEATHER...Harrigan
HYDROLOGY...Wool

In the hours before

Local storm report, Mar 3, 5:29 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
529 PM EST SUN MAR 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             2 NW ALAPAHA            31.40N 83.24W
03/03/2019  E1.00 INCH       BERRIEN            GA   911 CALL CENTER

            TREE DOWN BLOCKING 129 N AND QUARTER SIZE
            HAIL.

&&

DH
Local storm report, Mar 3, 5:31 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
531 PM EST SUN MAR 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             3 SSW ABBA              31.72N 83.38W
03/03/2019  E1.75 INCH       IRWIN              GA   PUBLIC

            GOLF BALL SIZED HAIL REPORTED.

&&

EB
Local storm report, Mar 3, 5:33 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
533 PM EST SUN MAR 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND DMG     ENIGMA                  31.41N 83.33W
03/03/2019                   BERRIEN            GA   911 CALL CENTER

            POWER POLES SNAPPED AND TRACTOR TRAILER
            TIPPED OVER IN MEDIAN OF HIGHWAY 82 NEAR
            ENIGMA. QUARTER SIZE HAIL REPORTED AS WELL.

&&

DH
Local storm report, Mar 3, 6:08 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
608 PM EST SUN MAR 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND DMG     1 ENE PLEASANT RIDGE    30.70N 86.15W
03/03/2019                   WALTON             FL   BROADCAST MEDIA

            BOB SIKES ROAD NEAR HIGHWAY 331 CLOSED WITH
            TREES OVER THE ROAD. DEBRIS NEAR WALMART.

&&

DH
Local storm report, Mar 3, 6:12 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
612 PM EST SUN MAR 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     1 NNE PLEASANT RIDGE    30.71N 86.16W
03/03/2019                   WALTON             FL   EMERGENCY MNGR

            ALL I-10 EASTBOUND LANES CLOSED NEAR MM 83
            DUE TO DOWNED TREES.

&&

DH
Local storm report, Mar 3, 6:16 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
616 PM EST SUN MAR 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND DMG     1 SE NEWTON             31.32N 85.59W
03/03/2019                   DALE               AL   911 CALL CENTER

            POWER POLE DOWN ON HARTFORD STREET IN DALE
            COUNTY.

&&

EB

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 7:12 PM ESTTornado WarningTAEDecatur, Seminole33 min
Mar 3, 7:31 PM ESTSevere Thunderstorm WarningTAEDecatur, Grady44 min
Mar 3, 7:36 PM ESTSevere Thunderstorm WarningTAEBrooks, Colquitt, Cook, Decatur, Grady, Mitchell and 1 more39 min
Mar 3, 7:38 PM ESTSevere Thunderstorm WarningTAEBerrien, Irwin, Tift, Worth52 min
Mar 3, 7:41 PM ESTAreal Flood AdvisoryTAETift2 hr
Mar 3, 7:51 PM ESTTornado WarningTAEGrady24 min
Mar 3, 8:04 PM ESTTornado Warning Tornado observedTAEGrady, Thomas28 min
Mar 3, 8:07 PM ESTSevere Thunderstorm WarningTAEBrooks, Colquitt, Cook, Grady, Thomas38 min
Mar 3, 8:12 PM ESTSevere Thunderstorm WarningTAEBrooks, Thomas33 min
Mar 3, 8:21 PM ESTTornado WarningTAEColquitt20 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.